Alert archive / Kansas / Flash Flood Warnings in 1996

Flash Flood Warning 27, NWS Dodge City, KS

August 23, 1996Kiowa County, Kansas

NWS Dodge City, KS issued this flash flood warning at Aug 23, 1996, 5:54 PM CDT for Kiowa County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 23, 1996, 5:54 PM CDT (22:54 UTC)
Expired
Aug 23, 1996, 8:50 PM CDT
In force
3 hr
Issued by
NWS Dodge City, KS
Area
Whole counties

County Kiowa County, KS

The radar

The Dodge City radar (KDDC), 64 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.9 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1996-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 153 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1996-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -100 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
153 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
898 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-100 m²/s²
0-3 km storm-relative helicity
-76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 232254
FFWDDC
KSC097-240150-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
554 PM CDT FRI AUG 23 1996

THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 850 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTH CENTRAL KANSAS

   ...SOUTHEASTERN KIOWA COUNTY
 
...HEAVY RAINS CAUSING FLASH FLOODING IN SOUTHEAST KIOWA COUNTY...

AT 545PM CDT...DOPPLER RADAR AT DODGE CITY INDICATED THAT AROUND 2
TO 3 INCHES OF RAIN HAD FALLEN OVER SOUTHEAST KIOWA COUNTY...AROUND
AND TO THE SOUTHWEST OF BELVIDERE.

THE GROUND IN THIS AREA IS ALREADY SATURATED FROM PREVIOUS RAINS SO
ADDITIONAL RAINFALL WILL MAINLY RUNOFF INTO SMALL STREAMS AND LOW
LYING AREAS.

SOME FLOODING OF COUNTY ROADS IS LIKELY FROM BELVIDERE TO AROUND 5
MILES WEST OF BELVIDERE.
 
DO NOT DRIVE THROUGH FLOODED AREAS. SHALLOW...SWIFTLY FLOWING WATER
CAN WASH A CAR FROM A ROADWAY. ALSO...THE ROlADBED MAY NOT BE
INTACT UNDER THE WATER.

GERARD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 3:36 PM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, Aug 23, 3:36 PM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR CCF NUMBERS...
NATIONAL WEATHER SERVICE DODGE CITY KS
326 PM CDT FRI AUG 23 1996

...MAIN FCST PROBLEM TNGT IS HEAVY RAINFALL POTENTIAL AND FLOODING...

BAROCLINIC ZONE SETTING UP OVER S TIER WITH SLOW MOVING STRONG TSRA
DVLP RAPIDLY...ALREADY AROUND 2 INCHES IN N BARBER CNTY ATTM. LOW
LVL CONVERG/WEAK CAP/AND VERY WEAK WINDS ALOFT ALL POINT TO POSSIBLE
FLOODING POTENTIAL. WILL NEED FLASH FLOOD WATCH FROM PRATT TO P28
AND ELKHART TO MEADE AND COLDWATER. VERY LOW FF GUIDANCE IN PLACE AND
SATURATED GROUND FROM LAST NIGHTS RAIN POINT TO FLOODING ESPECIALLY
IN BARBER COUNTY.

WILL GO WITH 20-30 PCT NORTH FROM SYRACUSE TO DODGE AND ST JOHN FOR
SCATTERED VARIETY AND NO POPS NORTH TIER.

TMRW...ANOTHER SHRTWV IN NW FLOW COULD SET OF MORE TSRA IN FAR WEST
AND ALONG CONVERG ZONE ALONG LEE TROF...OTHERWISE PARTLY CLOUDY.
...LONG TERM...

SHRTWV TO CONT INTO REST OF CWA TMRW NIGHT AND HAVE ADDED SMALL POPS
MOST AREAS FOR THIS...WITH CONT OF MOIST FLOW FROM DOLLY REMNANTS.

N TO NWERLY FLOW CONT THROUGH THE REST OF THE PERIOD WITH NO GREAT
WARMUP EXPECTED. SHRTWVS WILL CONT TO BRING THREAT OF THUNDERSTORMS
WITH HIGH THETA-E AIR IN PLACE. NEXT BEST CHANCE OF HEAVY RAINFALL
SHOULD BE SUNDAY EVE/NIGHT WITH COLD FRONT.

HAVE GONE CLOSE TO FWC GUID FOR TEMPS TNGT AND TMRW AND LOWERED
SLIGHTLY FOR SUNDAY WITH MORE CLOUDS.

DDC 064/084 065/085 213
GCK 063/084 064/085 213
EHA 064/085 065/088 633
LBL 065/085 065/086 633
HYS 063/083 065/082 -13
P28 066/088 068/089 613

KRUSE

In the hours before

Special weather statement, Aug 23, 3:13 PM CDT, 2 hours 41 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-240600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
314 PM CDT FRI AUG 23 1996

SYNOPSIS:  A COLD FRONT HAD NEARLY STALLED OUT OVER THE PLAINS THIS
AFTERNOON.  BY LATE THIS AFTERNOON...THIS FRONT WILL EXTEND FROM
EASTERN COLORADO...AND SWING EASTWARD THROUGH THE NORTHERN TEXAS
PANHANDLE AND FROM THERE TURN NORTHEAST THROUGH THE MEDICINE LODGE
VICINITY.  THIS FRONT WILL PROVIDE A FOCUSING MECHANISM FOR ABUNDANT
MOISTURE FLOWING NORTHWARD FROM THE GULF OF MEXICO.

HEAVY RAINS OVER RECENT DAYS...AND RAINFALL AMOUNTS LAST NIGHT IN
PORTIONS OF MORTON COUNTY OF 3 TO 4 INCHES ALONG WITH MORE WIDESPREAD
RAINS OF 1 TO 2 INCHES...HAVE CREATED SATURATED SOILS AND RIVERS AND
STREAMS FULL OF WATER.

WHILE THE THUNDERSTORMS THAT WILL OCCUR THIS EVENING AND OVERNIGHT WILL
LIKELY NOT BE SEVERE...THEY WILL BE SLOW MOVING.  THE SLOW
MOVEMENT...COMBINED WITH VERY HIGH MOISTURE AMOUNTS IN THE ATMOSPHERE
...MAY LEAD TO FLOODING RAINS OVER PORTIONS OF SOUTHWEST AND
SOUTH-CENTRAL KANSAS.

THE PRIMARY THREAT FOR HEAVY RAINS WILL BE ALONG THE KANSAS-OKLAHOMA
BORDER.  SPECIFICALLY...THE COUNTIES MOST THREATENED BY THE HEAVY RAIN
ARE...MORTON...STEVENS...SEWARD...MEADE...CLARK...COMANCHE...BARBER...
AND PRATT.  INCLUDING THE CITIES OF ELKHART...LIBERAL...MEDICINE LODGE
AND PRATT.

EMERGENCY MANAGEMENT PERSONNEL AND SPOTTERS MAY BE NEEDED THIS EVENING
AND TONIGHT TO MONITOR RIVER AND STREAM LEVELS AND TO LOCATE HIGHWAY
FLOODING.

SEARCY

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 1:53 AM CDTFlash Flood WarningDDCEllis, Rush117 min
Aug 23, 1:53 AM CDTFlash Flood WarningDDCFord, Gray, Hodgeman117 min
Aug 23, 1:53 AM CDTFlash Flood WarningDDCGrant, Haskell, Stanton117 min

Nearby

Flash Flood Warnings in Kansas, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.